Benjamin Wedro, MD, FACEP, FAAEM
Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Melissa Conrad Stöppler, MD
Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
In this Article
- Fainting (syncope) Facts
- Introduction to fainting (syncope)
- What causes fainting (syncope)?
- Heart rhythm changes
- Heart structural conditions
- Heart valve conditions
- Sudden cardiac death
- Postural hypotension
- Vasovagal syncope
- Orthostatic hypotension
- Vertebrobasilar artery disease
- Electrolyte imbalance
- Other medications and drugs
- What are the signs and symptoms of fainting (syncope)?
- How is fainting (syncope) diagnosed?
- What is the treatment for fainting (syncope)?
- Can fainting (syncope) be prevented?
What causes fainting (syncope)?
Decreased blood flow to the brain can occur because 1) the heart fails to pump the blood; 2) the blood vessels don't have enough tone to maintain blood pressure to deliver the blood to the brain; 3) there is not enough blood or fluid within the blood vessels; or 4) a combination of reasons one, two, or three above.
Heart rhythm changes
Heart rhythm changes are the most common causes of passing out, fainting, or syncope. While this may sound ominous, frequently the faint is due to a temporary change in normal body function.
Sometimes, the heart rhythm change is more dangerous and potentially life-threatening. The heart is an electrical pump, and if an electrical system problem exists, the heart may on occasion be unable to adequately pump blood, causing short term drops in blood pressure. The electrical issues may cause the heart to beat too quickly, too slowly, or erratically.
A rapid heart rate or tachycardia (tachy = fast + cardia = heart) is an abnormal rhythm generated in either the upper or lower chambers of the heart and may be life-threatening. Should the heart beat too quickly, there may not be enough time for it to fill with blood in between each heart beat, which then decreases the amount of blood the heart can deliver to the body. Tachycardias can occur at any age and may not be related to atherosclerotic heart disease.
With bradycardia, or a slow heart rate (brady = slow + cardia = heart), the heart's ability to pump blood may be compromised. As the heart ages, the electrical system can become fragile and heart blocks, or disruptions of the electrical system, can occur, causing the heart rate to slow down.
Aside from structural electrical problems with the heart, medications may be the culprit. When taking prescribed medications for blood pressure control [for example, beta blockers such as metoprolol (Lopressor, Toprol XL), propranolol (Inderal, Inderal LA), atenolol (Tenormin), or calcium channel blockers such as diltiazem (Cardizem, Dilacor, Tiazac), verapamil (Calan, Verelan and others), amlodipine (Norvasc)], the heart can on occasion become more sensitive to the effects of these drugs and beat abnormally slow and decrease blood output from the heart.
Viewers share their comments
Find out what women really need.